Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS La Crosse, WI

May 14, 2001Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 14, 2001, 9:12 AM CDT for Clark County, Taylor County, Wisconsin. It was in force for 63 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 2001, 9:12 AM CDT (14:12 UTC)
Expired
May 14, 2001, 10:15 AM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:28 AM CDTThunderstorm Wind 52 EOwen, WI
May 14, 9:38 AM CDTThunderstorm Wind 56 EAbbotsford, WI
May 14, 9:54 AM CDTHail 1Gilman, WI
May 14, 9:55 AM CDTHail 1.75Gilman, WI
May 14, 10:18 AM CDTHail 1Owen, WI
May 14, 10:19 AM CDTHail 2Owen, WI
May 14, 10:20 AM CDTHail 1.75Owen, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 9:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 141412
SVRLSE
WIC019-119-141515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
912 AM CDT MON MAY 14 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 1015 AM CDT

* AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF OWEN...OR ABOUT 11 MILES WEST
  OF MEDFORD...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR OWEN AT 920 AM CDT...
  NEAR DORCHESTER AT 925 AM CDT...
  NEAR COLBY AND ABBOTSFORD AT 930 AM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

BOYNE

LAT...LON 4518 9048 4510 9071 4434 9027 4445 8993

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:56 AM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, May 14, 2:56 AM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 AM CDT MON MAY 14 2001

MAIN FORECAST PROBLEM WILL BE ASCERTAINING AMPLITUDE OF LOW LEVEL
FORCING/BOUNDARY LOCATION AND INTERACTION FOR CONVECTIVE
PRECIPITATION OVER THE NEXT FEW DAYS.

SUBJECTIVE ANALYSIS AT 05Z SHOWS LOWS PRESSURE ACROSS NORTHWEST
SOUTH DAKOTA.  A WARM FRONT EXTENDS FROM THE LOW...SOUTHEAST
THROUGH SOUTH DAKOTA-EXTREME NORTHEAST NEBRASKA-SOUTHWEST IOWA-NORTH-
CENTRAL MISSOURI.  DEWPOINTS IN THE VICINITY OF THIS BOUNDARY ARE IN
THE LOWER 60S.

REGIONAL RADARS SHOWING SHOWERS AND THUNDERSTORMS CONTINUING ON THE
ELEVATED SIDE OF THE BOUNDARY...MAINLY ALONG EASTERN IOWA AND WESTERN
ILLINOIS.  THIS IS IN THE AREA OF MAXIMUM LOW LEVEL THETA-E
ADVECTION.  ALSO AIDING IN THE CONVECTION IS SOME UPPER LEVEL FORCING
ASSOCIATED WITH THE JET NOTED ON WATER VAPOR AND IN THE PROFILER
DATA.

A SECOND AREA OF SHOWERS AND THUNDERSTORMS IS ALSO NOTED ACROSS
SOUTHERN ONTARIO...ENTERING NORTHERN MINNESOTA. THIS ACTIVITY
CONTINUES TO MOVE SOUTHEAST AND IS ALONG A WEAK SURFACE BOUNDARY AS
WELL.

IN THE SHORT TERM...EXPECT THE SURFACE FRONT TO GRADUALLY MOVE
NORTHEAST.  AS THIS OCCURS...MAIN LOW LEVEL FORCING MECHANISM
WILL CAUSE CONVECTION TO DEVELOP ACROSS THE FORECAST AREA THIS
MORNING.  ALSO...SECOND AREA OF CONVECTION MAY MAKE IT INTO THE
NORTHERN ZONES FROM NORTHERN MINNESOTA.  WILL CONTINUE MID-RANGE
PRECIPITATION CHANCES DESPITE LOW CONFIDENCE.

AS THE FRONT CONTINUES NORTHEAST...STRONG CAPPING INVERSION BEHIND
THIS FRONT WILL BRING SUNNY SKIES AND WARM TEMPERATURES INTO THE
FORECAST AREA THIS AFTERNOON.  BY EVENING...MOISTURE TRANSPORT
MAXIMUM DEVELOPS...CAUSING THUNDERSTORM DEVELOPMENT NORTH OF THE
FRONT. CORFIDI VECTORS SUGGESTS THIS CONVECTION WILL MOVE SOUTH...
DOWN INTO THE FORECAST AREA.  THIS WILL PUSH THE BOUNDARY BACK INTO
THE FORECAST AREA.

THIS BOUNDARY SHOULD REMAIN ACROSS THE FORECAST AREA TUESDAY.
MODIFIED FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY WILL
LITTLE CONVECTIVE INHIBITION.  THINK THAT THUNDERSTORMS WILL FIRE
ALONG THIS BOUNDARY LATE IN THE DAY TUESDAY.

NEXT UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE UPPER MISSISSIPPI
RIVER VALLEY TUESDAY NIGHT.  SHOWERS AND THUNDERSTORMS SHOULD
ACCOMPANY THIS BOUNDARY...AS THERE IS ADEQUATE MOISTURE AND FORCING.

AS FAR AS THE SEVERITY OF THE STORMS...THIS MORNINGS THREAT SHOULD
BE HAIL...AS STORMS WILL BE QUITE ELEVATED.  THIS IS THE SAME FOR
TONIGHT AS WELL.  TUESDAY COULD BE A DIFFERENT STORY GIVEN THE
CAPPING INVERSION IS LESS.  COULD REALIZE SOME SHEAR ALONG THE
BOUNDARY...HOWEVER HAIL SHOULD BE THE MAIN THREAT.  WEAK
ENVIRONMENTAL FLOW SUGGESTS FLOODING MAY BE A PROBLEM SHOULD STORMS
DEVELOP.

CORDINATED WITH MKX.

.LSE...NONE.

KRC

In the hours before

Special weather statement, May 14, 4:30 AM CDT, 4 hours 42 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT MON MAY 14 2001

HAZARD - THUNDERSTORMS...POTENTIAL FOR HAIL AND HEAVY RAIN.

TIMING - FROM 5 AM TO 10 AM...FROM 11 PM TO 10 AM TUESDAY MORNING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST AND
CENTRAL WISCONSIN.

DISCUSSION - SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN
IOWA EARLY THIS MORNING. THIS ACTIVITY WAS NORTH OF A WARM
FRONT...WHICH STRETCHED FROM NORTH DAKOTA TO EXTREME NORTHERN
MISSOURI EARLY THIS MORNING. THE STORMS WILL DEVELOP TO THE NORTH
AS THE MORNING WEARS ON...INTO PORTIONS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. CHANCES WILL BE SMALLER NORTH OF THERE. THE
STORMS WILL THEN MOVE EAST FOR THE REST OF THE MORNING...WEAKENING
AS THEY EXIT INTO EASTERN WISCONSIN BY NOON. SOME SMALL HAIL AND
HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS THIS MORNING.

THE WARM FRONT WILL MOVE NORTH TODAY...EXTENDING ACROSS CENTRAL
MINNESOTA AND THROUGH CENTRAL WISCONSIN LATE TONIGHT. A SURGE OF
WARM AND MOIST AIR NORTH OF THE BOUNDARY WILL HELP DESTABILIZE THE
ATMOSPHERE AND PROVIDE FUEL FOR THUNDERSTORM DEVELOPMENT. SO...THE
FRONT WILL CONTINUE TO SERVE AS THE FOCUS FOR MORE THUNDERSTORM
DEVELOPMENT LATE TONIGHT. THE STORMS SHOULD DEVELOP SHORTLY BEFORE
MIDNIGHT OVER NORTHEAST MINNESOTA AND NORTHERN WISCONSIN...AND THEN
SLIDE TO THE SOUTHEAST. THERE IS THE POTENTIAL FOR LARGE HAIL WITH
SOME OF THESE STORMS...ALONG WITH HEAVY RAINS PRODUCING FLOODING
PROBLEMS.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED
THIS MORNING...BUT MAY BE NECESSARY LATER TONIGHT.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:13 AM CDTSevere Thunderstorm WarningARXClark47 min
May 14, 10:40 AM CDTSevere Thunderstorm WarningARXAdams50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.